Montana, 2013

Damaging Winds in Montana, August 23, 2013

August 23, 2013 · NWS BYZ · 4 events in 1 county or zone

A line of thunderstorms producing strong wind gusts moved across Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A line of thunderstorms producing strong wind gusts moved across Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 23, 2:14 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 23, 2:14 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT FRI AUG 23 2013

.SHORT TERM...VALID FOR SAT AND SUN...

WEATHER PATTERN WILL REMAIN FAIRLY CONSISTENT THIS EVENING
THROUGH THE WEEKEND. WATER VAPOR IMAGERY SHOWING AN UPPER LOW OVER
SOUTHERN BRITISH COLOMBIA WITH A VORT MAX AREA MOVING ACROSS IDAHO
INTO SOUTHWEST MONTANA. AS THE UPPER LOW MOVES EAST IT WILL DRAG A
WEAK COOL FRONT ACROSS THE FORECAST AREA LATE TONIGHT INTO
SATURDAY MORNING. AN AREA OF THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHWEST MONTANA EASTWARD INTO PARK COUNTY THIS AFTERNOON. BEST
UPPER DYNAMICS WILL BE OVER THE NORTH CENTRAL PORTIONS OF THE
STATE. EXPECT THESE STORMS TO MOVE ACROSS PARK AND WHEATLAND
COUNTIES THIS AFTERNOON. OTHER THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHWEST WYOMING AND THE BEARTOOTH/ABSAROKA MOUNTAINS AND THESE
SHOULD MAKE IT OFF THE MOUNTAINS ONTO THE PLAINS FROM BILLINGS
WESTWARD LATER THIS AFTERNOON.

EASTERLY SURFACE WINDS CONTINUE TO ADVECT 50 TO 60 DEGREE
DEWPOINTS INTO OUR FAR EASTERN ZONES THIS AFTERNOON. HOWEVER...NOT
MUCH OF A TRIGGER MECHANISM OUT EAST SO NOT EXPECTING MUCH
ACTIVITY OUT THAT WAY THIS AFTERNOON/EVENING. AS FOR POP
CHANCES...WILL HAVE A SLIGHT CHANCE EAST OF BILLINGS AND HIGH
CHANCES WEST OF BILLINGS THROUGH MIDNIGHT.

SATURDAY & SUNDAY...SATURDAY WILL SEE A SIMILAR PATTERN WITH
MAINLY LIGHT NORTHWEST WINDS BEHIND THE COOL FRONT. ANOTHER
DISTURBANCE WITHIN THE SOUTHWEST FLOW ALOFT WILL BRING CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS
AND ADJACENT FOOTHILLS. ANOTHER FRONT APPROACHES LATE SUNDAY
NIGHT. AT THIS TIME...THERE DOES NOT SEEM TO BE ANY DISTURBANCE
MOVING OVERHEAD SO THUNDERSTORM CHANCES LOOK MINIMAL AND CONFINED
TO THE MOUNTAINS AND ADJACENT FOOTHILLS. HOWEVER...BUFKIT
SOUNDINGS AND GUIDANCE SHOW A POTENTIAL MIX DOWN DAY WEST OF
BILLINGS WITH GUSTY SOUTHWEST WINDS. WITH TEMPERATURES EXPECTED TO
BE IN THE 90S AND AFTERNOON HUMIDITIES IN THE LOWER TEENS... WILL
ISSUE A FIRE WEATHER WATCH FOR SUNDAY INTO SUNDAY EVENING FOR MOST
AREAS WEST OF BILLINGS. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

STRONG RIDGING ALOFT WILL REMAIN OVER THE CENTRAL PLAINS THROUGH
MOST OF THE EXTENDED FORECAST. THIS PATTER WILL KEEP SOUTH CENTRAL
AND SOUTHEAST MONTANA IN A UNSTABLE SOUTHWEST FLOW ALOFT. MODELS
HAVE BEEN IN GENERAL AGREEMENT WITH THIS PATTERN BUT HAVE BEEN
SHOWING RUN TO RUN INCONSISTENCIES...ESPECIALLY WITH THE TIMING OF
UPPER LEVEL IMPULSES EJECTING OUT OF A WEST COAST TROUGH AND
MOVING ACROSS ARE REGION. GUIDANCE HAS COME IN MUCH WARMER WITH
TEMPERATURES THROUGH THE WEEK BUT WITH LOW CONFIDENCE IN CURRENT
SOLUTIONS...HAVE ONLY NUDGED TEMPERATURES SLIGHTLY UPWARD. DID NOT
CHANGE MUCH ON PRECIPITATION CHANCES AS MONSOONAL MOISTURE ONLY
CLIPPING OUR FAR SOUTHERN ZONES FOR MOST OF THE EXTENDED. TUESDAY
LOOKS LIKE THE BEST DAY FOR PRECIPITATION AS MODELS BRING A GOOD
SURGE OF MONSOONAL MOISTURE INTO OUR AREA. SHOULD BE A QUICK SHOT
AND HAVE KEPT POPS ISOLATED. TEMPERATURES WILL CONTINUE TO RUN 5
TO 10 DEGREES ABOVE NORMAL THROUGH THE ENTIRE PERIOD. RICHMOND

&&

.AVIATION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING NEAR MOUNTAIN LOCATIONS...INCLUDING KLVM...AS WELL AS FAR
EASTERN MONTANA. LOCAL MVFR CONDITIONS AND LOCAL GUSTY WINDS ARE
POSSIBLE IN ANY STORM. OTHERWISE...MAINLY VFR CONDITIONS WILL
PREVAIL. CHURCH
&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 063/090 062/094 065/094 063/093 061/092 063/092 063/090
    22/T    21/U    11/B    12/T    22/T    22/T    21/U
LVM 056/091 054/095 055/093 053/092 053/090 052/090 052/084
    33/T    31/N    11/B    12/T    22/T    22/T    21/B
HDN 059/091 060/095 062/095 063/093 061/093 062/093 062/091
    22/T    21/U    11/B    12/T    22/T    22/T    21/U
MLS 065/093 063/096 066/095 066/093 064/093 065/093 065/093
    22/T    21/U    11/B    12/T    22/T    22/T    21/U
4BQ 062/090 062/093 064/092 064/091 062/092 063/092 063/092
    22/T    21/U    11/B    12/T    22/T    22/T    21/U
BHK 063/092 062/095 064/091 064/091 062/092 062/091 062/090
    22/T    21/U    21/B    12/T    22/T    22/T    21/U
SHR 059/090 058/094 058/093 059/091 058/090 058/090 058/089
    22/T    21/U    11/B    12/T    22/T    22/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
      SUNDAY EVENING FOR ZONES 28-34-39>41-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 23, 1:54 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT FRI AUG 23 2013

MTZ028>042-056>058-063>068-WYZ098-099-242100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
254 PM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF A LINE FROM
ROUNDUP TO BILLINGS TO SHERIDAN LATE THIS. A FEW ISOLATED STORMS
COULD PRODUCE STRONG GUSTY WINDS ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HOT WEATHER PATTERN WILL PERSIST INTO NEXT WEEK WITH ISOLATED
STORMS POSSIBLE...ESPECIALLY IN AND NEAR THE MOUNTAINS. THE
POTENTIAL EXISTS FOR A CRITICAL FIRE WEATHER DAY ON SUNDAY WHEN
GUSTY SOUTHWEST WINDS WILL COMBINE WITH THE HOT AND DRY
CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT ON SUNDAY FOR AREAS
ALONG AND WEST OF A LINE FROM RED LODGE TO HARLOWTON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 23, 3:07 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT FRI AUG 23 2013

MTC067-232245-
PARK MT-
407 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 445 PM
MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS JUST ENTERING NORTHERN PARK
COUNTY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND CLYDE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4597 11079 4616 11039 4572 11028 4559 11080
TIME...MOT...LOC 2205Z 220DEG 30KT 4578 11080

STC

The radar

The Billings radar (KBLX), 156 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
August 23, 3:21 PM MST
Where
Park County, 2 mi SW of Livingston
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
45.650, -110.600

Thunderstorm Wind, Park

When
August 23, 3:30 PM MST
Where
Park County, Clyde Park
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -110.600

Strong wind gusts ripped tents from their moorings, as well as broke tree branches and tore the tops off some trees.

Thunderstorm Wind, Park

When
August 23, 3:30 PM MST
Where
Park County, 0.69 mi N of Clyde Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.890, -110.600

Thunderstorm winds were estimated at 60 mph on the north side of Clyde Park.

Thunderstorm Wind, Park

When
August 23, 3:33 PM MST
Where
Park County, 4.17 mi N of Grannis
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.810, -110.490

A thunderstorm wind gust of 75 mph was estimated in Clyde Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472609, 472611, 472613, 472619.